Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: 2nd Q on paradoxical stim. response - z, anybody? dazedandconfused

Posted by King Vultan on August 29, 2004, at 13:30:29

In reply to Re: 2nd Q on paradoxical stim. response - z, anybody?, posted by dazedandconfused on August 28, 2004, at 12:40:00


>
>
>
> King Vultan,
> Dude, you're smart. Real smart:) I relate to this as well, but my CFS/fibro fog/Add brain has a hard time comprehending this.
>
> a. Would you mind a simple summary of this?
> b. What is the answer to this paradoxical reaction (i.e; what would work if stims don't?)
>
> thanks,
> dazed


Well, thanks, but I have to question how smart I am given that it's taken me ten years and ten different ADs to figure out that my problem is fundamentally dopaminergic, and without Kara's post, it might have taken me ten more years to come up with the hypothesis postulated by Dr. Goldstein as to the specifics of the problem. What it all boils down to is that some people may have dopamine systems functioning at too low a level because they have too many dopamine autoreceptors, which are inhibitory. This may also produce a paradoxical response to dopaminergic drugs, such as stimulants, because the moment any extra dopamine is available, the excessive number of autoreceptors react to this and inappropriately tell the dopamine neuron to slow down its firing rate. As dopamine is an important component of alertness, one may then become fatigued and sleepy, not at all what you would typically expect upon taking a stimulant.

If this hypothesis is correct, the question still remains how to treat the problem. In other cases where a person has an excessive number of receptors, the typical strategy is to try to stimulate those receptors and get them to downregulate, or reduce in number. This is one of the aspects of how SSRIs are thought to work, as some of the serotonin made available by blocking reuptake is utilized to stimulate 5-HT1A presynaptic autoreceptors, reducing the number of these inhibitory receptors and thus allowing the serotonin neuron to attain a higher and more normal firing rate.

In the dopamine situation we've been discussing, what would seem to be the thing to do would be to find a drug dopaminergic enough to have some effect in downregulating the autoreceptors (which might take weeks or months) while simultaneously not making a person so fatigued and sleepy that he or she is not able to function. Unfortunately, this may be a rather tall order. If the stimulants don't work, some of the other drugs that I mentioned, such as Wellbutrin, Parnate, or selegiline might, depending on the individual. In my case, I haven't tried selegiline, but neither Wellbutrin nor Parnate makes me sleepy; I just started Parnate last week and am hopeful this does the trick for me. So far, I am quite encouraged, but I have felt that way about other ADs in the past that wound up not working out in the end.

Todd


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:King Vultan thread:382683
URL: http://www.dr-bob.org/babble/20040825/msgs/383685.html